EconPapers    
Economics at your fingertips  
 

Voting over selfishly optimal nonlinear income tax schedules

Craig Brett () and John Weymark ()

Games and Economic Behavior, 2017, vol. 101, issue C, 172-188

Abstract: Majority voting over selfishly optimal nonlinear income tax schedules proposed by a continuum of individuals who have quasilinear-in-consumption preferences is considered. Röell (2012) has shown that individual preferences over these schedules are single-peaked. In this article, a complete characterization of selfishly optimal schedules is provided. Each selfishly optimal schedule has a bunching region in a neighborhood of the proposer's skill type, coincides with the maxi-max schedule below this region, and coincides with the maxi-min schedule above it. Using techniques introduced by Vincent and Mason (1967), the bunching region is identified by solving an unconstrained optimization problem. Information about the optimal schedules is used to provide a relatively simple proof of single-peakedness. The Condorcet-winning tax schedule features marginal tax rates that are negative (resp. positive) on the maxi-max (resp. maxi-min) part of the schedule except at the endpoints of the skill distribution where they are zero.

Keywords: Bunching; Ironing; Majority voting; Nonlinear income taxation; Redistributive taxation (search for similar items in EconPapers)
JEL-codes: D72 D82 H21 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S089982561600035X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:gamebe:v:101:y:2017:i:c:p:172-188

Access Statistics for this article

Games and Economic Behavior is currently edited by E. Kalai

More articles in Games and Economic Behavior from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-04
Handle: RePEc:eee:gamebe:v:101:y:2017:i:c:p:172-188